Illinois, 2014Hail and Damaging Winds in Illinois, July 7, 2014
July 7, 2014 · NWS PAH · 4 events in 2 counties and zones
A cluster of thunderstorms developed in a very unstable air mass over east central Missouri and southern Illinois. The storms developed south of a west-southwest to east-northeast oriented boundary, where mixed-layer capes were around 3500 j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed in a very unstable air mass over east central Missouri and southern Illinois. The storms developed south of a west-southwest to east-northeast oriented boundary, where mixed-layer capes were around 3500 j/kg. Unidirectional westerly flow yielded around 20 knots of deep-layer wind shear, which was sufficient for severe multicells given the strong instability. The storms increased in coverage and intensity as they moved east along the Interstate 64 corridor of southern Illinois. The storms gained sufficient organization to establish a cold pool and associated gust front, which resulted in pockets of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 1:10 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 7, 1:10 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT Mon Jul 7 2014
.SHORT TERM...(Tonight through Wednesday night)
Issued at 1248 PM CDT MON JUL 7 2014
At this writing, the main front is well to the north of the PAH
FA. A prefrontal trof was allowing some low level convergence in
the diurnally charged pm airmass, resulting in scattered
development of convection across or into portions of our southern
tier of counties. This will continue to be something to monitor,
though most activity attm appears to be just to our south.
The energy in the upper stream will drop the main front into the
area tonight-tmrw. This will result in an uptick in pops, esp
tmrw, as we peak in the likely cat. SLGT risk svr continues
through tmrw evening.
The front looks to make its passage thru nearly the entire FA by
midnight tmrw nite, if not the entire area. We lingered a slgt
chance hedge for the southern tier after midnight, but really
believe based on model trending that it will be effectively over
by 06Z Wed.
Drier/less humid and slightly cooler air comes in its wake, and
will be enjoyed for a couple days from the mid week on.
.Long Term /Thursday through Monday/...
Issued at 210 PM CDT MON JUL 7 2014
The upper level flow pattern will remain unusually amplified for mid
summer across the conus. Surface high pressure will pass eastward
across the Great Lakes region Thursday...bringing some lower temps
and dew points. The high will move off the Atlantic coast by the
weekend...causing winds to veer around to the southwest. Temps and
dew points will climb again over the weekend.
In more detail...dry conditions are expected Thursday into Friday
under the influence of high pressure. Temps and dew points will be a
few degrees lower than seasonal norms.
As the high moves off to the east...temps and dew points will rise a
few degrees above seasonal norms for the weekend. There is a slight
chance of isolated storms in the very moist and unstable air
mass...mainly in the afternoon and evening. The better chance
appears to be Sunday as the upper level flow turns more northwest on
the fringe of an upper low.
Looking ahead to early next week...there is considerable model
variability regarding a deep upper vortex over south central Canada.
The 12z ecmwf aggressively digs the low southeast into the Great
Lakes...while the gfs and its ensemble mean keeps most of the energy
penned up in Canada. Will follow a model blend...which ramps up pops
along a cold front as it moves into the Lower Ohio Valley Monday.
&&
.AVIATION...
Issued at 1248 PM CDT MON JUL 7 2014
Diurnal cu bases in the VFR range continue thru sunset, and pops
are isolated enough to preclude their mention at terminals.
Overnight will see the main front sag south, and convective
chances may impact vicinity mention by tmrw morning. VFR
conditions largely anticipated but restrictions to cigs/vsbys will
commence with vicinity storms toward/during the planning period
and esp just beyond.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Short term/aviation...DH
Long term...MY
Hazardous weather outlook, Jul 7, 4:03 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT MON JUL 7 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
503 AM CDT MON JUL 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS OUTLOOKED ENTIRE AREA IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING
WIND GUSTS AND HAIL WOULD BE THE MAIN HAZARDS. SOME STORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
TUESDAY NIGHT OVER THE ENTIRE REGION AS A COLD FRONT APPROACHES
FROM THE NORTH. ALTHOUGH DAMAGING WIND GUSTS AND LARGE HAIL WILL
BE THE MAIN STORM HAZARDS...AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT. SOME STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL.
A SMALL CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST NEXT
WEEKEND. AT THIS TIME...THE CHANCE FOR SEVERE STORMS APPEARS LOW.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 7, 2:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT MON JUL 7 2014
ILZ075>078-INZ081-085-072145-
EDWARDS IL-GIBSON IN-JEFFERSON IL-POSEY IN-WABASH IL-WAYNE IL-
319 PM CDT MON JUL 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND JEFFERSON COUNTIES IN
SOUTH CENTRAL ILLINOIS...AND EDWARDS AND WABASH COUNTIES IN SOUTHEAST
ILLINOIS...AND EXTREME WESTERN GIBSON AND EXTREME NORTHWESTERN POSEY
COUNTIES IN SOUTHWEST INDIANA UNTIL 445 PM CDT...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES EAST OF SALEM...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. 48 MPH WINDS WERE REPORTED AS THESE STORMS JUST
MOVED THROUGH TONTI IN MARION COUNTY ILLINOIS.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MOUNT VERNON...FAIRFIELD...ALBION...BLUFORD...WAYNE CITY...CISNE...
WEST SALEM...LANCASTER...WALTONVILLE...BELLE RIVE...KEENES...
JOHNSONVILLE...SIMS...JEFFERSONVILLE...MOUNT ERIE...GOLDEN GATE...
BONE GAP...BROWNS...BELLMONT AND KEENSBURG.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 7, 2:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 NW WAYNE CITY 38.40N 88.65W
07/07/2014 M1.00 INCH WAYNE IL TRAINED SPOTTER
&&
K .SMITHLocal storm report, Jul 7, 2:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 5 NW WAYNE CITY 38.40N 88.65W
07/07/2014 M64 MPH WAYNE IL TRAINED SPOTTER
MEASURED FROM PORTABLE ANEMOMETER.
&&
K .SMITHThunderstorm Wind, Wayne
- When
- July 7, 2:45 PM CST to 2:52 PM CST
- Where
- Wayne County, Keenesville to 0.6 mi WSW of Sims
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -88.650
A wind gust to 64 mph was measured with a portable anemometer several miles northwest of Wayne City. West of Fairfield, trees were uprooted and power lines were down in a concentrated area along Illinois Route 15.
Hail, Wayne
- When
- July 7, 2:55 PM CST
- Where
- Wayne County, Keenesville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -88.650
Thunderstorm Wind, Wayne
- When
- July 7, 3:01 PM CST
- Where
- Wayne County, Fairfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.380, -88.370
Power lines were blown down in the city.
Thunderstorm Wind, Edwards
- When
- July 7, 3:15 PM CST
- Where
- Edwards County, Albion
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -88.050
Numerous trees were blown down in Albion. At least eight trees were blown down on the south side of Albion. The trees ranged from one to three feet in diameter. One tree fell in a pool. Power lines were blown down. A very large tree fell into a home, producing significant damage. Another tree landed on a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 7, 2014$12 million · 1.75 in hail · 18 events
- Flood and Hail in Massachusetts, July 7, 2014$433,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 20141 injured · $112,000 · 52 kt wind · 30 events
- Flash Flooding and Damaging Winds in Arizona, July 7, 20143 injured · $48,000 · 52 kt wind · 7 events
- Tornado and Flooding in Kentucky, July 7, 2014$170,000 · EF0 · 4 events
- Damaging Winds in Iowa, July 7, 2014$175,000 · 64 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 7, 20141 injured · $45,000 · 1.75 in hail · 16 events
- Damaging Winds in New York, July 7, 2014$95,000 · 50 kt wind · 8 events
- Damaging Winds in Kentucky, July 7, 2014$80,000 · 61 kt wind · 3 events
- Damaging Winds in Kentucky, July 7, 2014$72,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 7, 20141.75 in hail · 44 events
- Hail and Damaging Winds in Wisconsin, July 7, 2014$32,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525731, 525730, 525732, 525734.